Arkansas, 2019

Heat in Arkansas, August 18 to 21, 2019

August 18 to 21, 2019 · NWS MEG · 10 events in 10 counties and zones

Strong upper level high pressure settled over the Mid-South resulting in hot temperatures and high humidity. Heat index values exceeded 110 degrees.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Strong upper level high pressure settled over the Mid-South resulting in hot temperatures and high humidity. Heat index values exceeded 110 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 18, 10:30 AM CST, 30 minutes earlier.

Area forecast discussion, Aug 18, 10:30 AM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1130 AM CDT Sun Aug 18 2019

.UPDATE...
Updated for Heat Advisory in the west.

&&

.DISCUSSION...

Observation trends suggest that heat indices are on track to reach
105 degrees this afternoon along and west of the Mississippi
river...despite the increasing cu field and the threat for an
isolated shower or storm. Heat indices will drop to below criteria
by 8 pm this evening. Therefore a heat advisory has been issued.

JAB

&&

.PREV DISCUSSION... /issued 627 AM CDT Sun Aug 18 2019/

DISCUSSION...
Updated for 12Z aviation discussion.

PREV DISCUSSION... /issued 359 AM CDT Sun Aug 18 2019/

DISCUSSION...

Currently...Weak zonal flow aloft prevails across the region with
surface high pressure stationed over the Atlantic seaboard. Light
southerly flow is slowly notching up the humidity levels. Temps
range from the upper 60s to mid 70s with clear skies and some
patchy fog.

Today through Tuesday night...Hot and humid today. Will be
watching the MCS over SE Kansas to see how it evolves. The CAMs
show a variety of solutions ranging from completely falling apart
to holding together and reaching the Delta late this afternoon.
Will continue 20-30 pops across the western parts of the Mid-
South this afternoon. Highs will reach the lower to mid 90s again
and dewpoints will climb a bit. Heat index values will be
knocking on the door of advisory criteria across parts of the
Delta this afternoon. Right now it looks like most areas will
stay below 105F so will hold off on the advisory for now. Any
convection that makes it to the Mid-South will die off quickly
this evening with a quiet night expected along with mild temps.
Upper level high pressure building across the southern plains will
nose into the Mid-South Monday and Tuesday. Hot and humid
conditions will continue with heat index values likely climbing
above 105 degrees across parts of the Mid-South...especially the
Delta region. Heat advisories will probably be needed. Rain
chances will be limited with mainly diurnally driven
afternoon/evening thunderstorms. Nighttime periods will be mostly
rain-free and warm with patchy fog.

Wednesday through Saturday...The upper ridge should continue to be
the main influence on Wednesday with hot and humid conditions
along with possible heat advisories. A mid level trough pushing
through the Great Lakes will send a cold front south toward the
region by the end of the week. GFS/ECMWF is some disagreement with
how far south the front will move. GFS brings the front into
northern areas by Friday morning while the ECMWF takes another
day. Either way the combination of the approaching surface front
and weakening upper ridge will translate into increased rain
chances toward the end of the week and slightly cooler
temperatures.

SJM

&&

.AVIATION...12Z TAFs

VFR conditions are forecast for most of the TAF period. However,
VCTS is expected at MEM and JBR as a weak system diminishes as it
moves into the region. Isolated lingering storms will be possible
during the evening hours. Winds will be light from the S/SW
through the forecast period.

KRF

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 8 PM CDT this evening for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
     Poinsett-St. Francis.

MO...Heat Advisory until 8 PM CDT this evening for Dunklin-Pemiscot.

MS...Heat Advisory until 8 PM CDT this evening for Coahoma-DeSoto-
     Panola-Quitman-Tallahatchie-Tate-Tunica.

TN...Heat Advisory until 8 PM CDT this evening for Dyer-Lake-
     Lauderdale-Obion-Shelby-Tipton.

&&
Hazardous weather outlook, Aug 18, 10:24 AM CST, 36 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
1124 AM CDT Sun Aug 18 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-191830-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
1124 AM CDT Sun Aug 18 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

Afternoon heat indices may reach 105 degrees across the Mid-
South Monday through Wednesday especially along and west of the
Mississippi River. A heat advisory has been issued.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Afternoon heat indices may reach 105 degrees across the Mid-
South Monday through Wednesday especially along and west of the
Mississippi River. Heat advisories may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

JAB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 heat. Local standard time, as filed.

Heat, Cross

When
August 18, 11:00 AM CST to August 21, 6:00 PM CST
Where
Cross forecast zone
Reported by
ASOS
Coordinates
35.296, -90.771 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 105 degrees.

Heat, Crittenden

When
August 18, 11:00 AM CST to August 21, 6:00 PM CST
Where
Crittenden forecast zone
Reported by
ASOS
Coordinates
35.208, -90.309 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 105 degrees.

Heat, St. Francis

When
August 18, 11:00 AM CST to August 21, 6:00 PM CST
Where
St. Francis forecast zone
Reported by
ASOS
Coordinates
35.022, -90.748 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 105 degrees.

Heat, Lee

When
August 18, 11:00 AM CST to August 21, 6:00 PM CST
Where
Lee forecast zone
Reported by
ASOS
Coordinates
34.781, -90.782 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 105 degrees.

Heat, Phillips

When
August 18, 11:00 AM CST to August 21, 6:00 PM CST
Where
Phillips forecast zone
Reported by
ASOS
Coordinates
34.428, -90.848 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 105 degrees.

Heat, Clay

When
August 19, 11:00 AM CST to August 21, 6:00 PM CST
Where
Clay forecast zone
Reported by
ASOS
Coordinates
36.368, -90.417 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 105 degrees.

Heat, Greene

When
August 19, 11:00 AM CST to August 21, 6:00 PM CST
Where
Greene forecast zone
Reported by
ASOS
Coordinates
36.118, -90.559 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 105 degrees.

Heat, Craighead

When
August 19, 11:00 AM CST to August 21, 6:00 PM CST
Where
Craighead forecast zone
Reported by
ASOS
Coordinates
35.831, -90.633 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 105 degrees.

Heat, Poinsett

When
August 19, 11:00 AM CST to August 21, 6:00 PM CST
Where
Poinsett forecast zone
Reported by
ASOS
Coordinates
35.574, -90.663 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 105 degrees.

Heat, Mississippi

When
August 19, 11:00 AM CST to August 21, 6:00 PM CST
Where
Mississippi forecast zone
Reported by
ASOS
Coordinates
35.764, -90.054 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 105 degrees.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2019Every state in 2019This day in weather historyWarnings in Arkansas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852764, 852765, 852766, 852767, 852768, 852769, 852770, 852771, 852772, 852773.